Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the existence of complete parallel vector fields


Author: David J. Welsh
Journal: Proc. Amer. Math. Soc. 97 (1986), 311-314
MSC: Primary 53C20; Secondary 53C05, 57R25
DOI: https://doi.org/10.1090/S0002-9939-1986-0835888-6
MathSciNet review: 835888
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1966, Chern asked which compact orientable manifolds carry a Riemannian metric and a vector field which is parallel under this metric. An earlier paper answered this without assuming orientability. The present paper applies techniques which work without compactness to identify manifolds which can carry complete parallel vector fields


References [Enhancements On Off] (What's this?)

  • [1] S. S. Chern, Geometry of $ G$-structures, Bull. Amer. Math. Soc. 72 (1966), 167-219. MR 0192436 (33:661)
  • [2] S. Kobayashi and K. Nomizu, Foundations of differential geometry, Vols. 1 and 2, Interscience, New York, 1963, 1969. MR 0152974 (27:2945)
  • [3] Peter Percell, Parallel vector fields on manifolds with boundary, J. Differential Geom. 16 (1981), 101-104. MR 633628 (83a:58053)
  • [4] S. Stranzalos, Dynamische systeme and topologische aktionen, Manuscripta Math. 13 (1974), 207-211. MR 0365535 (51:1787)
  • [5] Frank W. Warner, Foundations of differential manifolds and Lie groups, Scott-Foresman, Glenview, Ill., 1971. MR 0295244 (45:4312)
  • [6] David J. Welsh, Jr., Manifolds that admit parallel vector fields, Illinois J. Math. 30 (1986), 9-18. MR 822382 (87g:53064)
  • [7] Shing Tung Yau, Remarks on the group of isometries of a Riemannian manifold, Topology 16 (1977), 239-247. MR 0448379 (56:6686)
  • [8] K. Yano and S. Bochner, Curvature and Betti numbers, Ann. of Math. Studies, no. 32, Princeton Univ. Press, Princeton, N. J., 1953. MR 0062505 (15:989f)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C20, 53C05, 57R25

Retrieve articles in all journals with MSC: 53C20, 53C05, 57R25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1986-0835888-6
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society